Nebraska, 2014

Tornadoes and Flash Flood in Nebraska, June 16, 2014

June 16, 2014 · NWS OAX · 32 events in 16 counties and zones

During the early morning hours of June 16th a warm, humid and unstable airmass rapidly returned to eastern Nebraska and western Iowa. As this air returned to the region, scattered thunderstorms developed during the early morning hours and continued into early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
20
Property damage
$20 million
Crop damage
$750,000
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

During the early morning hours of June 16th a warm, humid and unstable airmass rapidly returned to eastern Nebraska and western Iowa. As this air returned to the region, scattered thunderstorms developed during the early morning hours and continued into early afternoon. These thunderstorms were responsible for mainly large hail, some of which was very large. These morning thunderstorms reinforced a warm front across eastern Nebraska during the afternoon. Extreme instability developed along this warm front and allowed for isolated thunderstorm development by mid afternoon, which quickly become severe. A single supercell thunderstorm went on to produce 4 violent tornadoes over the next 2 hours. Other strong and severe thunderstorms moved into northeast Nebraska in the evening and continued into the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 5:48 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 16, 5:48 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 AM CDT MON JUN 16 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 330 AM CDT MON JUN 16 2014

ELEVATED CONVECTION IS TRYING TO INITIATE ACROSS CENTRAL NEBRASKA
ON THE NOSE OF A 45-50 KNOT LOW LEVEL JET...WHICH IS ALSO
COINCIDENT WITH THE INCREASE OF GULF MOISTURE AS THETAE ADVECTION
CONTINUES FROM THE SOUTHERN PLAINS. THIS CLUSTER OF SHOWERS IS
EXPECTED TO CONTINUE TO STRENGTHEN THROUGH DAYBREAK AND BECOME A
CLUSTER OF POTENTIALLY STRONG THUNDERSTORMS THAT COULD HAVE SOME
LARGE HAIL YET THIS MORNING. RAP CONTINUES TO MOVE THIS INTO
PRIMARILY NORTHEAST NEBRASKA THROUGH THE MORNING...BUT AS DAYTIME
HEATING BEGINS AFTER SUNRISE...COULD SEE A SOUTHWARD EXTENSION
THROUGH THE REMAINDER OF THE FORECAST AREA THAT WILL CONTINUE TO
SLOWLY PUSH EAST THROUGH THE MORNING. WILL HAVE UP TO 50 PERCENT
CHANCE OF STORMS IN NORTHEAST NEBRASKA THIS MORNING...BUT JUST 20
TO 30 PERCENT SOUTHWARD ACROSS REMAINDER OF FORECAST AREA.

THERE IS A BROAD AREA OF LOW PRESSURE ACROSS THE FRONT RANGE EARLY
THIS MORNING...WITH A PSEUDO WARM WARM FRONT EXTENDING EAST
SOUTHEAST FROM THE LOW...WHICH IS ALSO PRIMARILY THE LEADING EDGE
OF UPPER 60S/NEAR 70 DEWPOINTS THAT WILL ALSO OVERSPREAD THE
REGION TODAY. H85 DEWPOINT MOISTURE ALSO SUBSTANTIALLY INCREASES
THROUGH THE DAY...RESULTING IN HIGH INSTABILITY DEVELOPING...
COMBINED WITH DEEP BULK SHEAR OF 40 TO 50 KNOTS. AFTER THE MORNING
ACTIVITY...THERE MAY BE AN HOUR OR TWO BREAK...WITH ADDITIONAL
THUNDERSTORMS DEVELOPING BY MID/LATE AFTERNOON THAT WILL CONTINUE
THROUGH THE EVENING. BY THEN...THE REAL WARM FRONT COULD BE
MOVING THROUGH THE NORTH PART OF THE FORECAST AREA. STEEP MID
LEVEL LAPSE RATES ALSO ACROSS THE REGION ALONG WITH VERY HIGH
INSTABILITY WITH CAPE VALUES FROM 2000-4000 J/KG SHOULD ALLOW FOR
VERY LARGE HAIL TO DEVELOP WITHIN SUPERCELLS THIS AFTERNOON/EVENING.
BELIEVE THE REAL TORNADO THREAT WILL PROBABLY BE IN OUR FAR
NORTHERN FORECAST AREA CLOSER TO THE WARM FRONT SAY BETWEEN KOMA
AND SUX...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE ACROSS THE
REMAINDER OF THE AREA SOUTHWARD FROM THE FRONT. WHATEVER DEVELOPS
WOULD PROBABLY MOSTLY BE OVER BY 06Z...WITH FOCUS SHIFTING EAST OF
THE FORECAST AREA BY THEN.

SPC DOES HAVE THE REGION IN A SLIGHT RISK FOR SEVERE STORMS AND
HAVE NO DOUBT WE'LL HAVE WATCHES ISSUED AT SOME POINT. COULD SEE A
WATCH YET THIS MORNING FOR HAIL THAT MIGHT CLIP PORTIONS OF
NORTHEAST NEBRASKA...THEN ADDITIONAL SEVERE WEATHER THREAT THIS
AFTERNOON AND EVENING.

THEREAFTER...WE'RE LOOKING AT A COUPLE OF HOT AND HUMID DAYS FOR TUESDAY
AND WEDNESDAY. HIGHS SHOULD EASILY REACH THE LOWER/MID 90S TUESDAY...AND
WHEN COMBINED WITH DEWPOINTS IN THE UPPER 60S/LOWER 70S...SHOULD SEE
HEAT INDEX VALUES IN THE UPPER 90S TO LOWER 100S. AND WHILE THIS IS
BELOW HEAT ADVISORY CRITERIA...IT WILL BE THE FIRST REALLY HOT/HUMID
DAY WE'VE EXPERIENCED THIS YEAR. BREEZY SOUTHWESTERLY WINDS WILL
WILL NOT OFFER MUCH COOLING EITHER.

THE SREF AND GFS DO HINT AT ISOLATED STORM DEVELOPMENT TUESDAY EVENING...
BUT BELIEVE WE WILL BE EFFECTIVELY CAPPED WITH H70 TEMPS OF +11
TO +12 ACROSS THE AREA...THUS WILL LEAVE IT DRY TUESDAY NIGHT WITH
MUGGY CONDITIONS AND LOWS ONLY IN THE LOWER/MID 70S.

WEDNESDAY IS ANOTHER HOT DAY WITH HIGHS IN THE LOWER 90S AND JUST
AS HUMID AS TUESDAY...WITH HEAT INDEX VALUES AGAIN IN THE UPPER
90S. THERE IS A FRONTAL BOUNDARY AND ASSOCIATED UPPER WAVE
APPROACHING THE AREA FROM THE WEST...BUT BELIEVE CONVECTION WILL
HOLD OFF IN OUR AREA UNTIL WEDNESDAY NIGHT AND FEEL THAT SREF MAY
BE TOO QUICK ON DEVELOPMENT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM CDT MON JUN 16 2014

AFOREMENTIONED WAVE MOVES INTO THE REGION WEDNESDAY NIGHT THEN
ACROSS THE AREA ON THURSDAY. THIS SHOULD BRING IN ANOTHER GOOD
CHANCE OF STORMS WITH 40-60 PERCENT CHANCE...WHICH PUSHES THROUGH
THE AREA ON THURSDAY AND EAST/OUT OF THE REGION THURSDAY NIGHT.
ANOTHER WAVE MATERIALIZES ON THE GFS BY FRIDAY AND MOVES THROUGH
THE AREA FRIDAY NIGHT ALTHOUGH THE ECMWF IS GENERALLY DRY...SO
CONFIDENCE THAT FAR OUT IS TYPICALLY LOW. WILL OPT FOR A DRY
FORECAST SATURDAY...BUT MODELS DO HINT AT ANOTHER WEAK FRONT IN
THE AREA.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 642 AM CDT MON JUN 16 2014

AVIATION CONCERNS TODAY WILL BE RETURN OF DEEP MOISTURE...
FOG...STRATUS AND CONVECTION ALONG WITH STRENGTHENING LOW LEVEL
WINDS. AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED
OVER CENTRAL NEBRASKA AND THESE WILL CONTINUE TO SHIFT EAST THIS
MORNING. KOFK SHOULD SEE THE BEST COVERAGE AND WILL INCLUDE A
TEMPO GROUP THERE SHOULD BE MORE ISOLATED IN NATURE AT KOMA AND
KLNK WITH SOME MVFR/IFR/PATCHY LIFT CIGS AND VSBYS. THERE MAY BE A
BREAK IN THE ACTIVITY LATE THIS MORNING WITH COVERAGE INCREASING
IN THE AFTERNOON AND EVENING AGAIN. INSTABILITY GREATLY INCREASES
THIS AFTERNOON AND WILL NEED TO WATCH STRENGTH OF STORMS FOR HAIL
AND HIGH WINDS. IF WARM MID LEVEL TEMPERATURES MOVE IN...THESE MAY
LIMIT TSTORM COVERAGE AT KLNK AND KOMA THIS AFTERNOON. LIGHT
SOUTHEAST WINDS EARLY...WILL QUICKLY STRENGTHEN TO 15 TO 25 KTS
WITH GUSTS TO 30KTS THROUGH THE AFTERNOON.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jun 16, 4:01 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
501 AM CDT MON JUN 16 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
501 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY
THROUGH THIS EVENING. A FEW STORMS COULD CONTAIN SMALL HAIL IN
NORTHEAST NEBRASKA THIS MORNING. THEN...SEVERE STORMS WILL BE
POSSIBLE THIS AFTERNOON AS VERY HIGH INSTABILITY DEVELOPS AS
DEEPER MOISTURE RETURNS TO THE REGION AND A WARM FRONT LIFTS
NORTHWARD ACROSS THE PLAINS. VERY LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH ANY SUPERCELLS THAT DEVELOP LATER TODAY. AND
ISOLATED TORNADO WILL ALSO BE POSSIBLE BETWEEN OMAHA AND SIOUX
CITY. THUNDERSTORMS SHOULD PUSH EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS ARE EXPECTED FOR TUESDAY AND WEDNESDAY.
AFTERNOON HEAT INDEX VALUES COULD APPROACH 95 TO 100 BOTH DAYS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER IN THE WEEK...FROM
WEDNESDAY NIGHT THROUGH FRIDAY AS A COUPLE OF WEATHER DISTURBANCES
MOVE ONTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DEWALD

In the hours before

Special weather statement, Jun 16, 6:51 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
751 AM CDT MON JUN 16 2014

NEZ016-030-031-042-161345-
MADISON NE-ANTELOPE NE-PLATTE NE-BOONE NE-
751 AM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...EASTERN
BOONE...SOUTHEASTERN ANTELOPE AND WESTERN PLATTE COUNTIES UNTIL 845
AM CDT...

AT 751 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ST. EDWARD...OR 28 MILES WEST OF COLUMBUS...MOVING NORTH AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION...NEWMAN GROVE...ST. EDWARD...LINDSAY AND THE HIGHWAY 14 AND
56 JUNCTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY
AFTERNOON FOR EASTERN NEBRASKA.

LAT...LON 4191 9801 4193 9750 4139 9766 4140 9770
      4152 9771 4153 9788 4151 9789 4151 9803
TIME...MOT...LOC 1251Z 196DEG 41KT 4154 9788

ZAPOTOCNY
Local storm report, Jun 16, 7:26 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
826 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HAIL             UTICA                   40.90N 97.35W
06/16/2014  M1.75 INCH       SEWARD             NE   TRAINED SPOTTER

&&

PEARSON

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

22 hail, 9 tornado, 1 flash flood. Local standard time, as filed.

Hail, Seward

When
June 16, 7:26 AM CST
Where
Seward County, 1.73 mi NW of Utica
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.900, -97.350

Reports from Utica ranged from golf ball to tennis ball size hail.

Hail, Platte

When
June 16, 7:53 AM CST
Where
Platte County, 5 mi ESE of Columbus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.402, -97.281

Hail, Colfax

When
June 16, 8:02 AM CST
Where
Colfax County, 4.65 mi SW of Schuyler
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.400, -97.130

Hail, Saline

When
June 16, 8:11 AM CST
Where
Saline County, 3.49 mi N of Crete
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.680, -96.960

Hail, Colfax

When
June 16, 8:11 AM CST
Where
Colfax County, 0.52 mi E of Schuyler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.450, -97.060

Hail, Saunders

When
June 16, 9:08 AM CST
Where
Saunders County, Valparaiso
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.080, -96.830

Hail, Lancaster

When
June 16, 9:16 AM CST to 9:25 AM CST
Where
Lancaster County, 0.87 mi NW of Raymond
Measured
3.5 in hail
Reported by
COOP Observer
Coordinates
40.960, -96.780

There were reports from spotters, the public, and the co-op observer of hail which measured up to 3.50 inches in diameter.

Hail, Saunders

When
June 16, 9:35 AM CST
Where
Saunders County, 0.69 mi N of Ceresco
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.060, -96.650

Hail, Saunders

When
June 16, 10:04 AM CST
Where
Saunders County, 1.73 mi SE of Ithaca
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.150, -96.530

Hail, Saunders

When
June 16, 10:17 AM CST
Where
Saunders County, 4.65 mi NW of Leshara
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.380, -96.490

Hail, Douglas

When
June 16, 10:24 AM CST
Where
Douglas County, 1.38 mi S of Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -96.350

Hail, Douglas

When
June 16, 10:29 AM CST
Where
Douglas County, 0.86 mi NE of Waterloo
Measured
1.25 in hail
Reported by
Public
Coordinates
41.290, -96.290

Hail, Douglas

When
June 16, 10:30 AM CST to 10:40 AM CST
Where
Douglas County, 1.35 mi SSW of Elkhorn to 2.44 mi NNE of Boys Town
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.263, -96.241

Reports of large hail were received from several sources across the western half of the Omaha metro area. Hail was mostly from quarter to golf ball size, but isolated locations did see hail up to 2 inches in diameter.

Hail, Madison

When
June 16, 2:16 PM CST
Where
Madison County, 1.69 mi ESE of Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.820, -97.440

Hail, Madison

When
June 16, 2:16 PM CST
Where
Madison County, 0.51 mi E of Madison
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.830, -97.460

Tornado, Stanton

When
June 16, 2:38 PM CST to 2:40 PM CST
Where
Stanton County, 9.15 mi SW of Stanton to 7.93 mi SW of Stanton
Rating
EF0
Path length
1.25 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
41.860, -97.360

This brief weak tornado was filmed by several storm chasers. The tornado occurred immediately before the violent tornado that moved northeast passing to the west of the city of Stanton. This tornado remained in open areas and no damage was noted by the National Weather Service damage survey team.

Tornado, Stanton

When
June 16, 2:42 PM CST to 3:11 PM CST
Where
Stanton County, 6.48 mi SW of Stanton to 6.58 mi N of Stanton
Rating
EF4
Path length
12.11 mi
Path width
400 yd
Property damage
$2.0 million
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
41.893, -97.330

This tornado began to the southwest of the Stanton and increased in intensity and size as it moved to the north northeast, passing to the west of the city of Stanton by about 2 miles. The tornado did the most significant damage to the north of Stanton where two farmsteads were completely destroyed just to the south of Highway 275. Here two vehicles, one car and one truck, were picked up by the tornado and tossed over a quarter of a mile. The tornado also completely destroyed two other homes and outbuildings, as well as debarking trees. The tornado continued northeast of Highway 275 for about 3 miles before roping out.

Tornado, Stanton

When
June 16, 3:00 PM CST to 3:21 PM CST
Where
Stanton County, 4.79 mi E of Stanton to 1.71 mi ENE of Pilger
Rating
EF4
Path length
8.05 mi
Path width
500 yd
Continued into
Cuming, Ne (OAX)
Deaths
1 direct, 0 indirect
Injuries
20 direct, 0 indirect
Property damage
$12 million
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
41.953, -97.137

This tornado developed about 5.5 miles southwest of the town of Pilger and moved directly northeast directly striking the town. The tornado did violent damage within the town of Pilger. Nearly 75 percent of the structures in the town received some damage, while structures near the center of the tornado were completely destroyed. A 5-year-old girl was killed and her mother seriously injured while attempting to take cover from their mobile home to a storm shelter. The tornado continued to move northeast past the town crossing Highway 275 about 1 mile west of the Cuming County line. The tornado continued northeast exiting Stanton County about 2.25 miles northeast of the city of Pilger into Cuming County.

Tornado, Stanton

When
June 16, 3:13 PM CST to 3:17 PM CST
Where
Stanton County, 3.21 mi S of Pilger to 3.19 mi SSE of Pilger
Rating
EF1
Path length
1.11 mi
Path width
280 yd
Continued into
Cuming, Ne (OAX)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.974, -97.040

This tornado developed to the southeast of the Pilger tornado as it was nearing the town of Pilger. The tornado stuck one farmstead in Stanton County along 1st Road before exiting into Cuming County about 2.5 miles southeast of Pilger. At this farmstead outbuildings were destroyed, trees were downed, and power lines were blown down. The tornado then continued into Cuming County.

Tornado, Cuming

When
June 16, 3:17 PM CST to 3:30 PM CST
Where
Cuming County, 4.61 mi W of Wisner to 7.71 mi N of Wisner
Rating
EF4
Path length
8.6 mi
Path width
500 yd
Continued into
Wayne, Ne (OAX)
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
41.980, -97.020

As the tornado continued from Stanton County into Cuming county it increased in size and intensity. The tornado crossed the Elkhorn River about 3 miles west of Wisner and then crossed Highway 275 where significant damage was done to a cattle ranch. Over 300 head of cattle were lost here, as well as numerous outbuildings. The tornado continued to the north northeast, running nearly parallel to the Pilger tornado for a time impacting several farmsteads along 4 1/2 Road. As the tornado neared X Road along 4 1/2 Road it directly impacted two farmsteads where violent damage was done including completely destroying two homes down to the foundation, destroying outbuildings, lofting vehicles, and debarking trees. A 74-year-old Clarkson, Nebraska resident was killed when the vehicle he was driving was flipped by the tornado. The tornado crossed in front of the Pilger tornado and continued to the north into Wayne County about 7.25 miles north northwest of Wisner, NE.

Tornado, Cuming

When
June 16, 3:21 PM CST to 3:37 PM CST
Where
Cuming County, 41.63 mi E of Tilden to 46.19 mi E of Tilden
Rating
EF3
Path length
11.17 mi
Path width
500 yd
Continued into
Wayne, Ne (OAX)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
42.030, -97.019

This is a continuation of the Pilger tornado into Cuming County. In Cuming County the tornado impacted several rural residences along the path resulting in significant damage. The tornado was nearly paralleling another violent tornado to the east, and these tornadoes came in close proximity near X Road and 4 1/2 Road where the paths appear to have crossed with the tornado to the east continuing to the north, while this tornado continued northeast crossing into Wayne County about 7.15 miles north of Wisner, NE.

Tornado, Wayne

When
June 16, 3:30 PM CST to 3:39 PM CST
Where
Wayne County, 2.89 mi ESE of Altona to 3.11 mi ENE of Altona
Rating
EF2
Path length
1.79 mi
Path width
500 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
42.091, -96.945

This tornado, after crossing in front of the Pilger tornado, moved out of Cuming County and into Wayne County. The tornado continued for about 2 miles into the County before roping out and dissipating. As the tornado crossed into Wayne County it impacted a cattle ranch to the north of Y Road where over 300 head of cattle were killed as well as destroying outbuildings. As the tornado moved north northwest, while slowing, it impacted a brick home between 847th and 848th Roads where the second story was removed as well as some outside walls.

Tornado, Wayne

When
June 16, 3:37 PM CST to 3:46 PM CST
Where
Wayne County, 3.59 mi E of Altona to 7.88 mi E of Altona
Rating
EF4
Path length
4.72 mi
Path width
500 yd
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
42.091, -96.931

This is a continuation of the Pilger tornado that went through Stanton and Cuming into Wayne County. Once entering the county the tornado produced violent damage at two farmsteads where the houses were completely destroyed down to the foundation. The tornado finally started to narrow and weaken as a new tornado developed to the northeast. As this occurred the tornado narrowed and accelerated to the east northeast to the south of the new tornado before finally dissipating.

Tornado, Wayne

When
June 16, 3:40 PM CST to 3:58 PM CST
Where
Wayne County, 6.99 mi ENE of Altona to 2.41 mi E of Wakefield
Rating
EF4
Path length
9.79 mi
Path width
530 yd
Continued into
Dixon, Ne (FSD)
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
42.127, -96.869

This tornado developed as the Pilger tornado was beginning to enter the rope stage. The Pilger tornado rotated around the south side of this developing tornado before completely dissipating. As this tornado moved north, along and to the east of State Highway 16 it grew in size and intensity. The tornado impacted numerous farmsteads along its path in eastern Wayne County producing varying degrees of damage, but the tornado was particularly violent in a two mile stretch between 853rd and 855th Roads where 4 houses were completely destroyed down to the foundation. The tornado also destroyed outbuildings, power poles, and debarked trees in these locations as well. The tornado became wrapped in rain as it moved to the east of Wakefield. The tornado entered Dixon County about 2.25 miles east of Wakefield.

Hail, Thurston

When
June 16, 4:30 PM CST
Where
Thurston County, 0.69 mi N of Winnebago
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.240, -96.470

Flash Flood, Cuming

When
June 16, 5:00 PM CST
Where
Cuming County, 4.94 mi NNW of Wisner to 3.68 mi N of Wisner
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.050, -96.950

While conducting a storm survey for the tornadoes, NWS personnel observed that flash flooding had occurred in an area northwest of Wisner where water had covered mainly rural roadways.

Hail, Pierce

When
June 16, 7:12 PM CST
Where
Pierce County, 1.23 mi SW of Osmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.360, -97.600

Hail, Cedar

When
June 16, 7:27 PM CST
Where
Cedar County, 0.51 mi E of Hartington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.620, -97.260

Hail, Cedar

When
June 16, 8:10 PM CST
Where
Cedar County, 0.51 mi W of Laurel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.430, -97.090

Hail, Antelope

When
June 16, 8:29 PM CST
Where
Antelope County, Elgin
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.980, -98.080

Hail, Boone

When
June 16, 8:34 PM CST
Where
Boone County, 4.11 mi W of Raeville
Measured
1.75 in hail
Reported by
Public
Coordinates
41.900, -98.130

Hail covered the ground, and ranged from quarter to golf ball size.

Hail, Thurston

When
June 16, 9:49 PM CST
Where
Thurston County, 0.69 mi N of Winnebago
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.240, -96.470

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Stanton2014-06-165FemaleMobile/Trailer HomeDirect
Tornado, Cuming2014-06-1674MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514045, 514047, 514048, 514049, 514050, 514052, 514054, 514378, 514379, 514380, 514381, 514382, 514383, 514004, 514005, 547665, 514013, 514014, 514026, 514042, 514015, 514043, 514022, 514044, 514006, 530230, 514007, 514008, 514009, 514010, 514011, 514012.